Alert archive / Idaho / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Spokane, WA

August 6, 2010Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 6, 2010, 2:45 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2010, 2:45 PM PDT (21:45 UTC)
Expired
Aug 6, 2010, 3:03 PM PDT
In force
18 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 166 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS56 KOTX 062145
SVROTX
IDC061-069-062230-
/O.NEW.KOTX.SV.W.0013.100806T2145Z-100806T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEWIS COUNTY IN NORTH CENTRAL IDAHO...
  NORTHERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 330 PM PDT

* AT 241 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL.  THIS STORM WAS 
LOCATED 7 MILES SOUTH OF LAPWAI...OR 10 MILES SOUTHEAST OF 
LEWISTON...AND MOVING EAST AT 25 MPH.  WIND GUSTS UP TO 65 MPH CAN 
ALSO BE EXPECTED WITH THIS STORM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAPWAI...CULDESAC...REUBENS...GIFFORD...PECK AND MOHLER

LAT...LON 4637 11693 4651 11645 4650 11644 4650 11638
      4646 11636 4643 11630 4641 11630 4641 11621
      4627 11615 4625 11688
TIME...MOT...LOC 2144Z 251DEG 22KT 4631 11679

$$

JW
1 follow-up statement
230 
WWUS56 KOTX 062203
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
303 PM PDT FRI AUG 6 2010

IDC061-069-062210-
/O.CAN.KOTX.SV.W.0013.000000T0000Z-100806T2230Z/
LEWIS ID-NEZ PERCE ID-
303 PM PDT FRI AUG 6 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEZ PERCE AND
NORTHERN LEWIS COUNTIES IS CANCELLED...

THE STORM THAT BROUGHT PING BALL SIZE HAIL HAS WEAKENED.  THUS THE 
SEVERE THUNDERSTORM WARNING FOR NORTHERN NEZ PERCE AND NORTHERN 
LEWIS COUNTIES HAS BEEN CANCELLED.

HOWEVER ANOTHER SEVERE THUNDERSTORM IS TRACKING FROM NORTHERN ASOTIN 
COUNTY INTO EXTREME SOUTHEAST WHITMAN COUNTY AND NORTHWEST NEZ PERCE 
COUNTY...INCLUDING THE CITIES OF ASOTIN...CLARKSTON...AND LEWISTON.  
THIS STORM IS STILL CAPABLE OF PRODUCING HAIL UP TO HALF DOLLER SIZE 
IN DIAMETER AND WIND GUSTS UP TO 60 MPH.

LAT...LON 4637 11693 4651 11645 4650 11644 4650 11638
      4646 11636 4643 11630 4641 11630 4641 11621
      4627 11615 4625 11688
TIME...MOT...LOC 2200Z 251DEG 22KT 4632 11665

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:39 AM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 10:39 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1039 AM PDT FRI AUG 6 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL BECOME ESTABLISHED OVER THE INLAND NORTHWEST
THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN A COOLING TREND WITH
TEMPERATURES FALLING TO SLIGHTLY BELOW NORMAL. THERE WILL BE
LIMITED MOISTURE WITH THIS TROUGH...RESULTING IN A CHANCE OF
MAINLY MOUNTAIN SHOWERS.

&&

.DISCUSSION...
THE FORECAST HAS BEEN UPDATED FOR THE REMAINDER OF THIS MORNING
BASED ON CURRENT SATELLITE AND RADAR TRENDS. THE TROUGH AXIS AT
500MB HAS PUSHED INTO CENTRAL WASHINGTON WITH INCREASED WESTERLY
FLOW BRINGING IN STABLE AIR IN THE MID LEVELS OF THE ATMOSPHERE
INTO MUCH OF CENTRAL AND PORTIONS OF EASTERN WASHINGTON. HOWEVER
AN AXIS OF INSTABILITY WITH 700-500MB THETA E LAPSE RATES OF -1 TO
-2 C/KM REMAINS OVER SOUTHEAST WASHINGTON...EXTENDING NORTHEAST
TOWARDS THE CENTRAL PANHANDLE MTNS AND THE N IDAHO PANHANDLE. THUS
REDEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE MORNING WITH ONE SUCH CELL BEING PICKED UP ON
RADAR NEAR POMEROY. MEANWHILE THE DISTURBANCE WHICH BROUGHT
ABUNDANT LIGHTNING TO N IDAHO OVERNIGHT IS EXITING THE AREA WITH A
FEW LINGERING SHOWERS AND THUNDERSTORMS EXPECTED FROM THIS WAVE
OVER BOUNDARY COUNTY NEAR BONNERS FERRY THROUGH MID MORNING.  JW

&&

.AVIATION...
ISOLD TSRA WILL DEVELOP MAINLY OVER THE MTNS THIS AFTERNOON AT THE
ATMOSPHERE DESTABILIZES.  A POCKET OF MID LEVEL INSTABILITY NEAR
KLWS SHOULD PUSH SLIGHTLY TO THE EAST THIS AFTERNOON...SO WHILE
THERE IS A CHANCE OF TSRA OPTED TO LEAVE MENTION OUT OF TAF FCST
GIVEN BEST CHANCES WILL BE SOUTH AND EAST OF KLWS.  THE ATMOSPHERE
WILL STABILIZE AFTER SUNSET ENDING THE ISOLD THUNDERSTORMS OVER THE
MTNS WITH JUST SCT HIGH CIRRUS EXPECTED.  FOR KEAT...WINDS WILL
BECOME BREEZY AND GUSTY NEAR 00Z AS A LEESIDE TROUGH SHIFTS INTO THE
COLUMBIA BASIN ALLOWING NW WINDS TO INCREASE.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        87  59  82  58  80  56 /  10  10  10  10  10  10
COEUR D'ALENE  86  56  80  55  79  53 /  10  10  10  10  20  20
PULLMAN        87  51  82  50  80  48 /  20  10  10  10  10  10
LEWISTON       94  62  90  61  88  59 /  30  10  10  10  10  10
COLVILLE       90  55  82  53  83  51 /  10  10  20  20  30  30
SANDPOINT      83  54  79  53  76  50 /  20  10  20  20  20  20
KELLOGG        86  56  79  54  77  52 /  30  20  10  20  20  20
MOSES LAKE     94  59  88  58  85  55 /   0   0   0   0  10  10
WENATCHEE      90  64  85  62  84  59 /   0   0  10  10  10  10
OMAK           91  58  85  56  85  55 /  10   0  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

In the hours before

Special weather statement, Aug 6, 2:23 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
223 PM PDT FRI AUG 6 2010

IDZ001-062230-
BOUNDARY ID-
223 PM PDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 330 PM PDT

AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF COPELAND..MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PORTHILL...
   ROBINSON LAKE CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4894 11612 4888 11674 4899 11680 4901 11675
      4900 11617
TIME...MOT...LOC 2123Z 252DEG 14KT 4895 11668

SB
Local storm report, Aug 6, 2:44 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
244 PM PDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             7 SE ASOTIN             46.27N 116.94W
08/06/2010  E1.00 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            SPOTTER ASOTIN 15,7SE ASOTIN

&&

SSAVOY
Local storm report, Aug 6, 2:45 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             9 S ASOTIN              46.21N 117.04W
08/06/2010  E1.50 INCH       ASOTIN             WA   PUBLIC

0242 PM     HAIL             7 SE ASOTIN             46.27N 116.94W
08/06/2010  E1.00 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            SPOTTER ASOTIN 15,7SE ASOTIN

&&

JCOTE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:21 PM PDTSevere Thunderstorm WarningOTXNez Perce39 min
Aug 6, 2:23 PM PDTSpecial Weather StatementOTXBoundary67 min
Aug 6, 2:53 PM PDTSevere Thunderstorm WarningOTXNez Perce35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.